Does whey protein cause acne? A new study shows it might.
This past August, Dr. Nancy Silverberg, a New York dermatologist, published a study in the journal Cutis that suggests whey protein supplements may exacerbate acne in adolescent males.
Some relatively recent studies show that whey is potentially comedogenic (pore-clogging) in certain teenage males. Intrigued by these studies, Dr. Silverberg looked at five male adolescent patients who were developing globular acne who were also consuming whey supplements to gain weight. When the boys stopped the supplements their acne was much more responsive to treatments. One young man who had two courses of isotrentinoin (Accutane), didn’t see an improvement in his acne until he stopped taking whey supplements during the second round.
Dr. Silverberg thinks that doctors should begin asking both male and female teenage patients who are looking to gain weight if they’re taking whey supplements and to suggest that discontinuation may help improve their acne.
Moving forward, she plans to investigate how whey protein induces acne flares by looking at both specific age groups and the amount of whey protein used. Since many patients were resistant to stopping whey protein supplements, she’s also interested in exploring if there is some addictive property.
Drawbacks: Only 5 patients studies. More research and studies needed.
Has your acne worsened on whey?
Photo credit: FCC, jdanvers